Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Gray, ME

May 27, 20114 counties in Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 27, 2011, 8:56 PM EDT for 4 counties in Maine; Coos County, New Hampshire. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2011, 8:56 PM EDT (00:56 UTC)
Expired
May 27, 2011, 10:00 PM EDT
In force
64 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:07 PM EDT, 49 minutes earlier.

Area forecast discussion, May 27, 8:07 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
807 PM EDT FRI MAY 27 2011

.SYNOPSIS...
A WEAK TROUGH WILL STALLING ALONG THE COAST TONIGHT. THE FRONT
WILL PUSH BACK NORTH AS A WARM FRONT ON SATURDAY. HIGH PRESSURE
WILL TRY TO BUILD IN SUNDAY FROM THE SOUTHEAST. A WEAK COLD FRONT
WILL PUSH SOUTH TO THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL
DOMINATE TUESDAY. A COLD FRONT WILL SWEEP THROUGH NEW ENGLAND ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED FORECAST TO EXPIRE SEVERE THUNDERSTORM WATCH. CONDITIONS
WILL REMAIN FAVORABLE INTO THE EVENING FOR THUNDERSTORMS. AFTER
MIDNIGHT CONVECTION WILL DIMINISH TO SHOWERS. ALONG THE COAST SOME
OCEAN FOG MAY MAKE IT INTO THE COAST. BLENDED WITH MAV/MET GUID
FOR TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
LOW CLOUDS AND FOG WILL BURN OFF ALONG THE COAST...OTHERWISE A
WARM MOIST SOUTHERLY FLOW WILL DEVELOP THROUGH THE DAY AND INTO
SATURDAY NIGHT. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE
POSSIBLE WELL INLAND AND IN THE MTNS CLOSER TO THE PROXIMITY OF
WHERE A FRONTAL ZONE WILL BE SETTING UP ALONG OR JUST NORTH OF THE
CANADIAN BORDER. BLEND OF MAV/MET TEMPS. POPS OFF QPF WERE USED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE TO THE EAST WILL ALLOW A SOUTHERLY FLOW TO RETURN ON
SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING WARM TEMPERATURES TO THE
AREA...PROVIDED MARINE CLOUD COVER STAYS AWAY. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE MAINLY UP TO THE NORTH NEAR A WEAK
STATIONARY FRONT. THE FRONT MAKES BETTER PROGRESS TO THE SOUTHEAST
ON MONDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG THE
FRONT THROUGH MOST OF THE FORECAST AREA ON MONDAY. AHEAD OF THE
FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY INTO THE MID TO UPPER
80S. THE FRONT WILL CLEAR THE COAST MONDAY NIGHT.

DRIER AND COOLER CONDITIONS EXPECTED BEHIND THE FRONT FOR TUESDAY
AS HIGH PRESSURE BUILDS OUT OF CANADA AND THROUGH NORTHERN NEW
ENGLAND. RETURN SOUTHERLY FLOW BEGINS TUESDAY NIGHT AS THE NEXT
FRONTAL SYSTEM APPROACHES FROM THE WEST. THIS FRONT WILL CROSS THE
AREA ON WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS IT
MOVES THROUGH.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...LATER TONIGHT FOG WILL ONCE AGAIN DEVELOP OFFSHORE
AND MOVE INTO COASTAL AREAS REDUCING VSBY TO LIFR CONDITIONS ALONG
COASTAL AREAS. ON SATURDAY CONDITIONS WILL IMPROVE TO VFR OVER
INLAND AREAS WHILE ALONG THE IMMEDIATE COAST THE DAY WILL START AS
IFR IN FOG/LOW CLOUDS BUT EVENTUALLY BECOME VFR BY AFTERNOON.
SCATTERED SHOWERS WILL ONCE AGAIN OCCUR WELL INLAND BRIEFLY
REDUCING VISIBILITY TO MVFR.

LONG TERM...SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW CLOUDS AND
FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE CONDITIONS
WILL STAY PRIMARILY VFR. THERE WILL BE A CHANCE OF THUNDERSTORMS
ON MONDAY AND WEDNESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
WITH THE TROPICAL LIGHT SOUTH FLOW THROUGH SATURDAY WINDS AND SEAS
SHOULD REMAIN BELOW SCA CRITERIA...SOME SWELLS MAY REACH THE 5 FT
THRESHOLD LATE SATURDAY INTO SATURDAY NIGHT. RESTRICTED VSBY IN
FOG WILL CONTINUE TO BE A PROBLEM TONIGHT THOUGH SATURDAY NIGHT.

LONG TERM...
SOUTHERLY FLOW ON SUNDAY MAY BE STRONG ENOUGH TO KICK UP WAVES OF
5 TO 7 FT. OTHERWISE WINDS AND SEAS REMAIN LIGHT.

&&

.FIRE WEATHER...
FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY
ALONG WITH SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...STJEAN
Hazardous weather outlook, May 27, 2:24 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT FRI MAY 27 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-281830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-281830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 27, 7:25 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
725 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             GROVETON                44.60N  71.52W
05/27/2011  E1.50 INCH       COOS               NH   PUBLIC

            JUST UNDER GOLF BALL SIZE. TIME ESTIMATED

&&

EVENT NUMBER GYX1100038

KIMBLE
Local storm report, May 27, 7:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
750 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             GROVETON                44.60N  71.52W
05/27/2011  E1.00 INCH       COOS               NH   PUBLIC

            MULTIPLE REPORTS OF 1 INCH HAIL IN GROVETON

&&

EVENT NUMBER GYX1100039

DS
Local storm report, May 27, 7:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
752 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             LANCASTER               44.49N  71.57W
05/27/2011  E0.88 INCH       COOS               NH   PUBLIC

            NICKEL SIZED HAIL IN LANCASTER.

&&

EVENT NUMBER GYX1100040

DS
Local storm report, May 27, 8:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
819 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GORHAM                  44.39N  71.17W
05/27/2011  E0.50 INCH       COOS               NH   PUBLIC

            MARBLE SIZED HAIL IN GORHAM.

&&

EVENT NUMBER GYX1100041

DS
Local storm report, May 27, 8:20 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
820 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             RANGELEY                44.97N  70.64W
05/27/2011  E0.70 INCH       FRANKLIN           ME   PARK SERVICE

            DIME SIZED HAIL AT RANGELEY LAKE STATE PARK

&&

EVENT NUMBER GYX1100042

MPK
Local storm report, May 27, 8:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             MIDDLE DAM              44.78N  70.92W
05/27/2011  E0.88 INCH       OXFORD             ME   PUBLIC

&&

EVENT NUMBER GYX1100043

MPK

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford46 min
May 27, 8:55 PM EDTAreal Flood WarningGYXFranklin, Oxford, Somerset4 hr
May 27, 9:37 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset53 min
May 28, 12:00 PM EDTRiver Flood WarningGYXSomerset48 hr
May 28, 3:34 AM EDTSpecial Weather StatementGYXSullivan56 min
May 28, 4:06 AM EDTSpecial Weather StatementGYXCoos, Grafton54 min
May 28, 4:44 AM EDTRiver Flood WarningGYXCoos5 days

Nearby

Severe Thunderstorm Warnings in Maine, 2011Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.